Acne medication can cause vision problems: Is it true?
- Posted on- Nov 07, 2015
- 393 Views
According to a new study, teens who take the acne medication commonly known as Accutane (isotretinoin) appear to face twice the risk of eye infections, including conjunctivitis (pink eye) and styes.
Researchers collected data on several teenagers and young adults taking isotretinoin to treat acne and compared their rates of eye infections to an age - and gender -matched group that had acne but was not taking the drugs and to a third group that didn't take the drugs and didn't have acne.
Within a short span of starting the medication, most of the teenagers in the acne medication group developed an eye infection or dry eyes, compared with those in the group that had acne but did not take the medications and the group that didn't have acne.
Compared to the acne-free group, those taking isotretinoin were at an increased risk of an eye infection over the course of a year. The most common problem was conjunctivitis, an inflammation or infection of the membrane lining the eyelids. Most of teens taking isotretinoin developed conjunctivitis.
Other problems included hordeolum (or stye, an inflamed oil gland on the edge of the eyelid) chalazion (a tender, swollen lump in the eyelid due to a blocked oil gland) blepharitis (inflammation of the eyelash follicles), dry eyes or eye pain, the researchers said. Isotretinoin treats acne by reducing oil production from the sebaceous glands, among other effects. But isotretinoin also disrupts function of the meibomian glands, or oil glands inside the eyelids, according to leading ophthalmologists.
Ophthalmologists further said that the meibomian glands help keep the eyes lubricated. Less lubrication may mean the eyes are irritated, itching and burning, prompting people to rub them and introduce bacteria. It's also possible that less lubrication makes it easier for bacteria to take hold. However, the good news is that most side effects of the drugs can be prevented using artificial tears to keep the eyes lubricated.
What's interesting is that the researchers found eye problems associated with the drugs peak at about four months after starting the medication, so it’s important to consult your dermatologist before heading for an acne treatment.